Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Simple groups, permutation groups,
and probability

Authors: Martin W. Liebeck and Aner Shalev
Journal: J. Amer. Math. Soc. 12 (1999), 497-520
MSC (1991): Primary 20D06; Secondary 20P05
MathSciNet review: 1639620
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a new bound for the minimal degree of an almost simple primitive permutation group, and settle a conjecture of Cameron and Kantor concerning the base size of such a group. Additional results concern random generation of simple groups, and the so-called genus conjecture of Guralnick and Thompson. Our proofs are based on probabilistic arguments, together with a new result concerning the size of the intersection of a maximal subgroup of a classical group with a conjugacy class of elements.

References [Enhancements On Off] (What's this?)

  • [As] M. Aschbacher, On the maximal subgroups of the finite classical groups, Invent. Math. 76 (1984), 469-514. MR 86a:20054
  • [AS] M. Aschbacher and G.M. Seitz, Involutions in Chevalley groups over finite fields of even order, Nagoya Math. J. 63 (1976), 1-91. MR 54:10391
  • [Ba] L. Babai, On the order of uniprimitive permutation groups, Annals of Math. 113 (1981), 553-568. MR 83j:20010
  • [Ca1] P.J. Cameron, Some open problems on permutation groups, in Groups, Combinatorics and Geometry (eds: M.W. Liebeck and J. Saxl), London Math. Soc. Lecture Note Series 165, Cambridge University Press, Cambridge, 1992, 340-350. MR 94c:20005
  • [Ca2] P.J. Cameron, Permutation groups, in Handbook of Combinatorics (eds: R.L. Graham et al.), Elsevier Science B.V., Amsterdam, 1995, 611-645. MR 97e:20002
  • [CK] P.J. Cameron and W.M. Kantor, Random permutations: some group-theoretic aspects, Combinatorics, Probability and Computing 2 (1993), 257-262. MR 95b:20006
  • [CIK] C.W. Curtis, N. Iwahori and R. Kilmoyer, Hecke algebras and characters of parabolic type of finite groups with $BN$-pairs, IHES Publ. Math. 40 (1972), 81-116. MR 50:494
  • [Di] J.D. Dixon, The probability of generating the symmetric group, Math. Z. 110 (1969), 199-205. MR 40:4985
  • [GSSh] D. Gluck, Á. Seress and A. Shalev, Bases for primitive permutation groups and a conjecture of Babai, J. Algebra 199 (1998), 367-378. CMP 98:06
  • [GL] D. Gorenstein and R. Lyons, The local structure of finite groups of characteristic 2 type, Memoirs Amer. Math. Soc. 42, No. 276 (1983). MR 84g:20025
  • [Gu] R.M. Guralnick, The genus of a permutation group, in Groups, Combinatorics and Geometry (eds: M.W. Liebeck and J. Saxl), London Math. Soc. Lecture Note Series 165 (1992), 351-363. MR 94a:20006
  • [GK] R.M. Guralnick and W.M. Kantor, Probabilistic generation of finite simple groups, J. Algebra, to appear.
  • [GKS] R.M. Guralnick, W.M. Kantor and J. Saxl, The probability of generating a classical group, Comm. in Algebra 22 (1994), 1395-1402. MR 95a:20030
  • [GLSS] R.M. Guralnick, M.W. Liebeck, J. Saxl and A. Shalev, Random generation of finite simple groups, to appear.
  • [GM] R.M. Guralnick and K. Magaard, On the minimal degree of a primitive permutation group, J. Algebra 207 (1998), 127-145. CMP 98:17
  • [GT] R.M. Guralnick and J.G. Thompson, Finite groups of genus zero, J. Alg. 131 (1990), 303-341. MR 91e:20006
  • [HLS] J. Hall, M.W. Liebeck and G.M. Seitz, Generators for finite simple groups, with applications to linear groups, Quart. J. Math. 43 (1992), 441-458. MR 93k:20030
  • [KL] W.M. Kantor and A. Lubotzky, The probability of generating a finite classical group, Geom. Ded. 36 (1990), 67-87. MR 91j:20041
  • [KLi] P.B. Kleidman and M.W. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Math. Soc. Lecture Note Series 129, Cambridge University Press, 1990. MR 91g:20001
  • [Li1] M.W. Liebeck, On the orders of maximal subgroups of the finite classical groups, Proc. London Math. Soc. 50 (1985), 426-446. MR 87a:20046
  • [Li2] M.W. Liebeck, On minimal degrees and base sizes of primitive permutation groups, Arch. Math. 43 (1984), 11-15. MR 86d:20004
  • [LP] M.W. Liebeck and C.W. Purvis, On the genus of a finite classical group, Bull. London Math. Soc. 29 (1997), 159-164. MR 98h:20086
  • [LPy] M.W. Liebeck and L. Pyber, Upper bounds for the number of conjugacy classes of a finite group, J. Algebra 198 (1997), 538-562. CMP 98:06
  • [LS] M.W. Liebeck and J. Saxl, Minimal degrees of primitive permutation groups, with an application to monodromy groups of covers of Riemann surfaces, Proc. London Math. Soc. (3) 63 (1991), 266-314. MR 92f:20003
  • [LiSh1] M.W. Liebeck and A. Shalev, The probability of generating a finite simple group, Geom. Ded. 56 (1995), 103-113. MR 96h:20116
  • [LiSh2] M.W. Liebeck and A. Shalev, Classical groups, probabilistic methods, and the (2,3)-generation problem, Annals of Math. 144 (1996), 77-125. MR 97e:20106a
  • [LPS] M.W. Liebeck, C.E. Praeger and J. Saxl, On the 2-closures of primitive permutation groups, J. London Math. Soc. 37 (1988), 241-252. MR 89b:20009
  • [Ma] W. Magnus, Non-Euclidean Tesselations and Their Groups, Academic Press, New York - London, 1974. MR 50:4774
  • [Sh1] A. Shalev, A theorem on random matrices and some applications, J. Algebra 199 (1998), 124-141. CMP 98:06
  • [Sh2] A. Shalev, Random generation of simple groups by two conjugate elements, Bull. London Math. Soc. 29 (1997), 571-576. MR 98h:20122
  • [Shi] T. Shih, Bounds of Fixed Point Ratios of Permutation Representations of $GL_n(q)$ and Groups of Genus Zero, Ph.D. Thesis, California Institute of Technology, Pasadena, 1990.
  • [Wa] G. E. Wall, On the conjugacy classes in the unitary, symplectic and orthogonal groups, J. Austral. Math. Soc. 3 (1965), 1-62. MR 27:212

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 20D06, 20P05

Retrieve articles in all journals with MSC (1991): 20D06, 20P05

Additional Information

Martin W. Liebeck
Affiliation: Department of Mathematics, Imperial College, London SW7 2BZ, England

Aner Shalev
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel

Received by editor(s): May 14, 1998
Received by editor(s) in revised form: August 26, 1998
Additional Notes: The second author acknowledges the support of the Israel Science Foundation, administered by the Israeli Academy of Sciences and Humanities.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society